Reported Adverse Drug Reaction Cases
- Chan YC, Valenti D, Mansfield AO, Stansby G. Warfarin induced skin necrosis. Brit J Surgery 2000;87:266-72.
- Stewart AJ, Penman ID, Cook MK, Ludlam CA. Warfarin-induced skin necrosis. Postgrad Med J 1999;75:233-5.
- Ad-El DD, Meirovitz A, Weinberg A, Kogan L, Arieli D, Neuman A, Linton D. Warfarin skin necrosis: local and systemic factors. Brit J Plastic Surgery 2000;53:624-6.
- Scarff CE, Baker C, Hill P, Foley P. Late-onset warfarin necrosis. Australasian J Dermatol 2002;43:202-6.
- Parsi K, Younger I, Gallo J. Warfarin-induced skin necrosis associated with acquired protein C deficiency. Australasian J Dermatol 2003; 44:57-61.
Warfarin-induced skin necrosis
Skin necrosis associated with warfarin is rare (0.01-0.1%) but well-documented.1 Published reports suggest it is more likely to occur in women than men (ratio 9:1) typically with a time to onset of 1 to 10 days after commencing warfarin, when loading doses are used to increase INR rapidly after venous thromboembolism.1,2 However, onset times of up to 15 years have been documented.1 Buttocks, thighs and breasts, where there are heavy layers of subcutaneous fat, are the most commonly affected areas,3 but other sites have been described including feet, calves, trunk and penis.1,2
ADRAC has received nine reports of skin necrosis with warfarin, of which three resulted in a fatal outcome (two cases published 4,5). The time to onset was within seven days of commencing warfarin in four cases, but in three cases the first symptoms occurred 3-8 weeks after starting warfarin.
The necrosis occurs following haemorrhagic infarction or thrombosis in the skin tissue.1-3 The first symptoms may be paraesthesia, or a sensation of pressure, with erythema. Painful lesions occur suddenly, and over 24 hours, petechiae and haemorrhagic bullae may develop leading to full-thickness skin necrosis. Warfarin should be withdrawn and substituted by heparin.
The condition may be severe and may require local wound care, debridement of necrotic tissue and skin grafting.
It has been suggested that introducing warfarin gradually starting at 1-2mg daily, to achieve the desired therapeutic level after 10 days, will reduce the risk of skin necrosis.2 Using this approach, concomitant use of heparin can provide adequate anti-coagulation initially. Particular care should be exercised in patients with risk factors which include hereditary or acquired deficiency in proteins C or S.2 When starting warfarin, patients should be advised to report any soreness or apparent bruising of skin tissue.Reference
Australian Adverse Drug Reactions Bulletin
Volume 24, Number 6, December 2005